Alert archive / Kentucky / Red Flag Warnings in 2006

Red Flag Warning 3, NWS Jackson, KY

December 6, 200624 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Dec 6, 2006, 1:16 PM EST for 24 counties in Kentucky. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 2006, 1:16 PM EST (18:16 UTC)
Expired
Dec 6, 2006, 6:00 PM EST
In force
5 hr
Issued by
NWS Jackson, KY
All 24 counties

Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Floyd County, KY, Harlan County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Rowan County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 20 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1884 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KJKL 061816
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
116 PM EST WED DEC 6 2006

...RED FLAG WARNING FROM 1 PM TO 6 PM EST TODAY FOR STRONG WINDS AND
LOW RELATIVE HUMIDITIES...

.STRONG SOUTHWESTERLY WINDS...LOW DEW POINTS AND SOARING TEMPERATURES
WILL LEAD TO DANGEROUS FIRE WEATHER CONDITIONS ACROSS SOUTHEASTERN
KENTUCKY THIS AFTERNOON.

KYZ052-060-080-084>088-104-106>120-062300-
/O.NEW.KJKL.FW.W.0003.061206T1816Z-061206T2300Z/
ROWAN-MENIFEE-LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-
PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
116 PM EST WED DEC 6 2006

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

SOUTHWESTERLY SUSTAINED WINDS OF 15 TO 20 MPH...WITH GUSTS AS HIGH AS
30 MPH...COMBINED WITH RELATIVE HUMIDITIES BOTTOMING OUT AT OR BELOW
25 PERCENT...WILL LEAD TO DANGEROUS FIRE WEATHER CONDITIONS ACROSS
SOUTHEAST KENTUCKY THE REST OF THIS AFTERNOON...ESPECIALLY ON
RIDGETOPS AND SOUTH FACING SLOPES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JM
1 follow-up statement
000 
WWUS83 KJKL 062304
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
604 PM EST WED DEC 6 2006

...RED FLAG WARNING WAS ALLOWED TO EXPIRE AT 6 PM EST...

.THE WINDS WILL SLACKEN WITH SUNSET ALLOWING ALLEVIATING THE CRITICAL
FIRE WEATHER CONDITIONS. IN ADDITION...THE HUMIDITIES WILL COME UP AS
TEMPERATURES DROP THIS EVENING. THROUGH THE NIGHT...MOISTURE WILL
ALSO INCREASE AS A CLIPPER TYPE WEATHER SYSTEM APPROACHES. 

KYZ052-060-080-084>088-104-106>120-070015-
/O.EXP.KJKL.FW.W.0003.000000T0000Z-061206T2300Z/
ROWAN-MENIFEE-LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-
PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
604 PM EST WED DEC 6 2006

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

$$

GREIF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Dec 6, 11:42 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 6, 11:42 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1142 AM EST WED DEC 6 2006

.DISCUSSION...

SUNNY SKIES AND WARMER TEMPERATURES ARE CURRENTLY PRESENT ACROSS THE
COALFIELDS. OUR NEXT WEATHER FEATURES...A COLD FRONT IS STRETCHED
FROM MI BACK THROUGH MISSOURI AND HIGH PRESSURE CONTINUES TO PUSH
EAST. WILL CONTINUE TO MONITOR FIRE WEATHER THIS AFTERNOON...AS
WINDS REMAIN SUSTAINED BETWEEN 10-20 MPH AND RH/S APPROACH CRITICAL
VALUES.

ONLY MINOR UPDATES WERE NEEDED FOR THE CURRENT FORECAST PACKAGE.
HIGH TEMPERATURES ARE PRETTY MUCH ON TRACK...ADJUSTED THE HOURLY
GRIDS BASED ON CURRENT TRENDS AND ADDED A RANGE FOR THE SOUTHWESTERN
PORTIONS OF THE CWA. EXPECT DECENT MIXING TO CONTINUE THROUGH THE
AFTERNOON AND WITH GUSTS ALREADY 25 KNOTS AT SME BUMPED UP WINDS AND
GUSTS FOR THE UPDATE. ADJUSTED THE SKY CONDITION IN THE SOUTHWESTERN
PORTIONS OF THE CWA WITH MID LEVEL CLOUDS ON THE DOORSTEP OF THE
CWA. UPDATE ALREADY SENT.

&&

.PREV DISCUSSION...

338 AM EST WED DEC 6 2006

AN ACTIVE PERIOD ON TAP ACROSS THE BLUEGRASS STATE OVER THE NEXT
COUPLE OF DAYS AS A DEEP TROUGH CRASHES SOUTHEAST OUT OF THE CANADIAN
PRAIRIE PROVINCES TONIGHT AND ON THURSDAY. MULTIPLE CONCERNS AS THIS
ALL TAKES SHAPE...

FIRE WEATHER...A VERY DRY AIRMASS LINGERS OVER MOST OF THE FORECAST
AREA THIS MORNING WITH DEWPOINTS IN THE TEENS IN MOST AREAS.
SOUTHWESTERLY WINDS WILL INCREASE THIS AFTERNOON AND EXPECT SOME HIGH
DEWPOINTS WILL ADVECT IN...HOWEVER AS DAYTIME MIXING TAKES PLACE
THIS AFTERNOON...DRIER AIR LOCATED JUST ABOVE THE SURFACE WILL
LIKELY GET MIXED DOWN RESULTING IN DEWPOINTS LOWERING SOME DURING THE
AFTERNOON. THIS HAPPENED YESTERDAY AFTERNOON IN ARKANSAS AND
MISSISSIPPI AND THE VERY DRY AIR ALOFT THAT WAS OVER THAT AREA
YESTERDAY WILL BE OVER EASTERN KENTUCKY THIS AFTERNOON. WITH TEMPS
EXPECTED TO CLIMB INTO THE 50S...ANTICIPATE AFTERNOON RELATIVE
HUMIDITY WILL LOWER TO AROUND 25 PERCENT OR LOWER. A STRONG H850 JET
RAMPS UP THIS AFTERNOON AS WELL SO GUSTY WINDS SUSTAINED AT NEAR
CRITICAL LEVELS WITH GUSTS TO 25 MPH ARE POSSIBLE. FIRE WEATHER
HEADLINES MAY BE NECESSARY TODAY ALTHOUGH CONFIDENCE AT THIS TIME
THAT WE CAN GET A SUSTAINED 15 MPH 20-FT WIND IS LOW.

FRONTAL PASSAGE AND PRECIP TONIGHT...POLAR BOUNDARY WILL MOVE ACROSS
THE AREA THIS EVENING WITH A RAPID INCREASE IN LOW-LEVEL MOISTURE
ALONG AND BEHIND THIS BOUNDARY. WINDS REMAIN MORE WESTERLY AND NOT
SUPER-CONDUCIVE FOR UPSLOPE ENHANCEMENT. PLAN ON MENTIONING SOME
FLURRIES OR DRIZZLE...AS TEMPS IN THE CLOUD LAYER DON/T COOL
SUFFICIENTLY FOR DENDRITE FORMATION UNTIL LATE...BUT DON/T EXPECT
MEASURABLE PRECIP UNTIL AFTER DAWN ON THURSDAY.

UPSLOPE SNOW EVENT THURSDAY...AFTER THE ARCTIC BOUNDARY PASSES EARLY
THURSDAY MORNING...LOW-LEVEL WINDS TURN MORE NORTHERLY AND TEMPS
PLUMMET. MOISTURE IS RATHER SHALLOW AND MODEL GUIDANCE IS NOT VERY
ENTHUSIASTIC BUT WIDESPREAD FLURRIES AND ISOLATED TO SCATTERED SNOW
SHOWERS ARE A GOOD BET THROUGHOUT THE DAY. FETCH OFF OF LAKE MICHIGAN
APPEARS ANGLED MORE TO OUR NORTHEAST...HOWEVER IF THIS MANEUVERS
SOUTH INTO THE AREA SOME ENHANCED SNOWFALL IS POSSIBLE. FOR NOW WILL
CARRY HIGHEST POPS...IN THE CHANCE RANGE...OVER THE HIGHER ELEVATIONS
NEAR THE VIRGINIA BORDER. UP TO AN INCH WILL BE POSSIBLE HERE...WITH
LITTLE IF ANY ACCUMULATION EXPECTED ELSEWHERE. THIS WILL NEED TO BE
WATCHED HOWEVER WITH VERY COLD AIRMASS AND STEEP LAPSE RATES...SOME
OVERACHIEVING SNOW SHOWERS ARE POSSIBLE.

TEMPS/WIND CHILLS THURSDAY NIGHT...EXPECT CLOUDS TO DIMINISH RATHER
QUICKLY THURSDAY NIGHT FROM WEST TO EAST AND WITH H850 TEMPS
PLUMMETING TO NEAR ZERO FAHRENHEIT...THE STAGE WILL BE SET FOR A
VERY COLD NIGHT. GUIDANCE TEMPS ARE ALL CLUSTERED IN THE 10 TO 15
DEGREE RANGE...THROWING OUT THE ABSURDLY LOW FWC/S -2 AT LOZ. THESE
NUMBERS ARE REASONABLE AND WILL CRUSH THE RECORD AT JKL AND APPROACH
THE RECORD AT LOZ. WINDS WILL SLOWLY RELAX IN THE VALLEYS BUT REMAIN
UP ON THE RIDGES THROUGH MOST OF THE NIGHT. THIS WILL RESULT IN WIND
CHILLS FALLING INTO THE SINGLE DIGITS IN THE LOWER ELEVATIONS AND
NEAR ZERO OR SLIGHTLY BELOW FOR THE HIGHER ELEVATIONS.

WILL PLAN ON HIGHLIGHTING THE ABOVE SNOW/COLD THREAT IN AN SPS THIS
MORNING.

TEMPS WILL REMAIN CHILLY ON FRIDAY...GENERALLY NEAR OR BELOW FREEZING
AT MOST LOCATIONS...BUT REBOUND OCCURS FOR THE WEEKEND WITH TEMPS
WARMING BACK INTO THE 40S AND 50S AS RIDGE FORMS OVER THE SOUTHEAST.
A CLOSED LOW DEVELOPS OVER THE SOUTHWEST U.S. EARLY NEXT WEEK AND
SOUTHWESTERLY FLOW SETS UP ALOFT OVER THE FORECAST AREA. HAVE THUS
INCREASED SKY COVER FROM MONDAY ON AND WITH GOOD ENSEMBLE SUPPORT...
BROUGHT IN POPS BY TUESDAY.

1041 PM EST TUE DEC 5 2006

VALLEY TEMPS HAVE DROPPED MORE THAN WAS ORIGINALLY FORECAST...WITH
READINGS IN THE LOWER TO MID 20S BY 10 PM. RIDGES WERE ONLY DROPPING
VERY SLOWLY DUE TO PERSISTENT SOUTH WINDS. THE WINDS WILL BE
MAINTAINED OR EVEN STRENGTHEN OVERNIGHT. HOWEVER...WITH THE
INVERSION FIRMLY ESTABLISHED...THINK THAT OUR DEEPER VALLEYS WILL
REMAIN DECOUPLED AND CONTINUE TO COOL. BROADER VALLEYS...ESPECIALLY
PROMINENT IN THE SW COUNTIES...MAY BE ABLE TO MIX OVERNIGHT AS THE
WINDS ALOFT STRENGTHEN. IF THAT HAPPENS...TEMPS WOULD RISE IN THOSE
LOCATIONS BEFORE DAWN. WITH DEW POINTS IN THE TEENS...DO NOT THINK
THE COLDER VALLEYS OF THE EAST WILL HAVE ANY TROUBLE FALLING BELOW
20 DEGREES.

BASED ON FORECAST WINDS ALOFT AND HEATING EXPECTED TO RESULT IN
MIXING ON WEDNESDAY...HAVE ADDED GUSTS TO 25 MPH TO THE FORECAST.

HAVE REMOVED RAIN FROM THE GRIDS ON WEDNESDAY NIGHT...THINKING THAT
IF PRECIP OCCURRED IT WOULD HOLD OFF UNTIL IT WAS COLD ENOUGH FOR
SNOW. HAVE ALSO REMOVED PRECIP FROM GRIDS EARLY NEXT WORK WEEK SO AS
TO BE CONSISTENT WITH THE SUB 15 PERCENT POPS GRIDS WHICH WERE
ALREADY IN PLACE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JM
Hazardous weather outlook, Dec 6, 4:54 AM EST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
454 AM EST WED DEC 6 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
454 AM EST WED DEC 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR SNOW SHOWERS ACROSS THE OUTLOOK AREA ON
THURSDAY. LITTLE IF ANY ACCUMULATION IS EXPECTED FOR THE LOWER
ELEVATIONS...HOWEVER UP TO AN INCH OF SNOW IS POSSIBLE OVER THE
HIGHER ELEVATIONS ALONG THE VIRGINIA BORDER.

THE COLDEST AIRMASS OF THE SEASON WILL BE IN PLACE BY THURSDAY
NIGHT. AS SKIES CLEAR TEMPERATURES WILL PLUMMET INTO THE 10 TO 15
DEGREE RANGE FOR MOST AREAS BY DAWN ON FRIDAY...WITH SINGLE DIGITS
EXPECTED OVER THE HIGHER RIDGES ALONG THE VIRGINIA BORDER. BRISK
NORTHWEST WINDS WILL PRODUCE WIND CHILLS IN THE SINGLE DIGITS
OVERNIGHT ACROSS THE LOWER ELEVATIONS...AND FROM ZERO TO 10 BELOW
ZERO AT TIMES OVER THE HIGHER RIDGES ALONG THE VIRGINIA BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ABE

Nearby

Red Flag Warnings in Kentucky, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.